Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Discolored nails
Apr 8, 2005

Dear Dr. Conway:

I started my meds 6 months ago, Sustiva and Combivir. So far I am doing great. The only thing I worried about is my nails on my hands especially on both thumbs are getting darker. It's kind of a vertical line from the root to the tips. now my index and middle finger is starting to have one as well. I've read in one of the column on the net that AZT causes this problem that it increases the melanin in your blood stream. Is that true? Can this be overcome with some medication? Please explain this to me why this is happening. I would appreciate it so much if you respond to my question. Thank you so much!

Response from Dr. Conway

I am not sure if it is through an effect on the melanin, but it is quite clear that AZT is associated with this side effect. This was actually described in the late 1980s, shortly after we began using this drug. If your viral load is undetectable, you might jsut consider changing the AZT to another NRTI (abacavir, tenofovir, didanosine) and the problem will resolve.



Previous
Sustiva Rash
Next
Falling CD4s on Viread and Kidney Function

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement